Massachusetts, 2008

Hail in Massachusetts, April 12, 2008

April 12, 2008 · NWS BOX · 1 event in 1 county or zone

A wave of low pressure, a warm front, a shortwave, and a low level jet all combined to produce severe thunderstorms on Cape Cod.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A wave of low pressure, a warm front, a shortwave, and a low level jet all combined to produce severe thunderstorms on Cape Cod.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 12, 7:16 AM EST, 4 minutes earlier.

Area forecast discussion, Apr 12, 7:16 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
816 AM EDT SAT APR 12 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION LATE THIS AFTERNOON. A MILD
WESTERLY FLOW CAN BE EXPECTED AWAY FROM THE COAST TODAY. DRIER AIR
FOLLOWS TONIGHT. AN UPPER TROUGH OF LOW PRES WILL MOVE ACROSS NEW
ENGLAND SUN THROUGH MON. HIGH PRES WILL BRING DRY AND WARMING
WEATHER TO THE REGION TUE THROUGH THU. AN OCEAN STORM WILL LIKELY
STAY SE OF NEW ENGLAND DURING LATE THU AND FRI.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STORMS WHICH PROMPTED SEVERE THUNDERSTORM WARNINGS FOR PARTS OF SE MA
APPEARED TO HAVE STRENGTHENED ON LEADING EDGE OF WARM FRONT AND
INSTABILITY ALOFT...AS SEEN ON RUC13 MOST UNSTABLE CAPE WHICH HAD A
MAX AREA OF OVER 2500 J/KG MOVING THROUGH CAPE COD. WE ARE WATCHING
CORES NEAR 65 DBZ UP TO 13K...WHICH IS THROUGH FREEZING LEVEL OF
10KFT...SO WE EXPECT MARGINALLY SEVERE HAIL TO BE MOST LIKELY OVER
CAPE COD AS THESE STORMS MOVE THROUGH. SO FAR SEVERAL REPORTS OF 0.5
INCH HAIL FROM THIS AREA.

ONCE THESE STORMS EXIT CAPE BY 9 AM...WE GET A BREAK BEFORE PERHAPS
ANOTHER ROUND OF SCATTERED THUNDER THIS AFTERNOON. SATELLITE SHOWS
PLENTY OF BREAKS IN CLOUD COVER OVER SOUTHERN NEW ENGLAND...AND RUC13
HAS ANOTHER AXIS OF MUCAPE AS HIGH AS 1500 J/KG OVER THE INTERIOR
AFTER NOON...ESPECIALLY IN CT AND RI. WARM FRONT MAY HANG UP OVER NE
MA THIS AFTERNOON LIMITING INSTABILITY THERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
A SLIGHTLY COOLER AND DRIER NW FLOW DEVELOPS...BUT SOME LINGERING
EVENING FOG PATCHES EXPECTED ALONG THE SOUTHEAST COAST. NEXT UPPER
LEVEL DISTURBANCE USHERING COOLER AIR ARRIVES BEYOND DAYBREAK
SUNDAY...BUT AN ISOLATED SNOW OR RAIN SHOWER IS POSSIBLE LATE ACROSS
THE FAR INTERIOR.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
UPPER TROF PASSES ACROSS AREA WITH COLD POOL ALOFT DURING SUN
AFTERNOON. THUS...WILL INDICATE CHANCE POPS WITH SCT RA SHOWERS
EXCEPT RA OR SN SHOWERS POSSIBLE ABOVE 1500 FT SUN EVE AS 850 MB
TEMPS DROP BELOW -4C AND BOUNDARY LAYER BEGINS TO COOL. HIGHEST POPS
PLACED OVER HIGHER TERRAIN OF SW NH FOR LATE SUN AFTERNOON. EXPECT
SHOWERS TO BEGIN TO DIMINISH AFTER SUNSET SUN. DAYTIME HEATING
COMBINED WITH TROF AXIS HANGING BACK AND COLD TEMPS REMAINING ALOFT
WILL BE CAUSE FOR SLIGHT CHANCE POPS MONDAY AFTERNOON...ALTHOUGH
PROBABLY LESS MOISTURE TO WORK WITH AND POSSIBLY MORE SUBSIDENCE
THAN SUN.

SURFACE AND UPPER RIDGE SHOULD KEEP REGION DRY WITH WARMING TEMPS
TUE THROUGH AT LEAST WED. THEN PICTURE GETS MUDDIER THU INTO FRI AS
TO WHETHER OFFSHORE SURFACE LOW PRES AND CLOSED LOW ALOFT REALLY
STAY OFFSHORE OR TRACK FAR ENOUGH N AND W TO AFFECT SE NEW ENGLAND.
GFS ENSEMBLES SUPPORT 00Z OPERATIONAL RUN IN KEEPING SURFACE LOW
WELL OFFSHORE AND WILL LEAN IN THAT DIRECTION FOR NOW. WEAK COLD
FRONT DEPICTED BY OPERATIONAL RUN TO CROSS NEW ENGLAND THU NIGHT.
THE FLOW IS SUFFICIENTLY ZONAL SO SOME UNCERTAINTY IN TIMING.
ALSO...UPPER SUPPORT WEAKENS FOR FRONT AS IT APPROACHES NEW ENGLAND.
WILL REFLECT SLIGHT CHANCE POPS MOST OF AREA LATE THU/EARLY
FRI...BUT MAY FIND OUR FORECAST AREA BEING SHIELDED FROM BOTH
SYSTEMS.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
TODAY...IFR/LIFR MOST TERMINALS THIS MORNING IN RAIN AND FOG.
CONDITIONS IMPROVE TO VFR FIRST ACROSS THE WESTERN TERMINALS AFT
15Z...THEN AFT 18Z EAST...EXCEPT IFR CONDITIONS MAY LINGER ALL DAY
FROM KHYA-KACK IN STRATUS AND FOG.

TONIGHT...EVENING IFR OR LIFR FOG/STRATUS KHYA-KACK. FOG PATCHES
POSSIBLE ELSEWHERE. OTHERWISE VFR.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

IN THE LONGER TERM...
SUN THROUGH MON...VFR EXCEPT BRIEFLY MVFR CIGS IN SCT OR WDLY SCT
SHOWERS...MAINLY HIER TERRAIN DURING LATE AFTERNOON AND EARLY EVE.
MON NIGHT THROUGH FRI...GENERALLY VFR EXCEPT POSSIBLY PATCHY LATE
NIGHT/EARLY MORNING FOG. SLIGHT CHANCE THAT OFFSHORE STORM TRACKS
CLOSE ENOUGH TO REDUCE CIGS/VSBYS IN RA OVER SE COASTAL AREAS THU
NIGHT/EARLY FRI.

&&

.MARINE...
A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR SOUTHERLY SWELL ALONG THE
SOUTHERN COASTAL WATERS CONTINUES 15Z THROUGH 06Z TONIGHT. THE SCA
HAS BEEN DELAYED UNTIL 15Z AS CURRENT BUOY PLATFORM OBSERVATIONS CURRENTLY
INDICATE 3 FOOT SEAS. FOLLOWED WNA GUIDANCE BUT DISCOUNTED WAVE HEIGHTS
BY ABOUT 33 PERCENT GIVEN LOW LEVEL INVERSION.

OUTLOOK...SUNDAY THROUGH WEDNESDAY..
NW FLOW AND COLD AIR ADVECTION MAY BRING SCT GUSTS TO 20 TO 25 KT
SUN THROUGH MON AND 5 OR 6 FT SEAS IN OUTER COASTAL WATERS. SURFACE
HIGH PRES SHOULD DIMINISH WINDS AND SEAS TUE INTO THU. OFFSHORE LOW
PRES MAY BRING INCREASING NE OR N WINDS ACROSS FAR OUTER SE COASTAL
WATERS LATE THU INTO FRI. IF FURTHER OFFSHORE...THEN MAY ONLY NOTICE
INCREASING SWELL.

&&

.HYDROLOGY...
IN THE SHORT TERM...A FLOOD STATEMENT (FLSBOX) HAS BEEN ISSUED TO
HIGHLIGHT FLOOD WARNINGS FOR POINT LOCATIONS ALONG THE CONNECTICUT
RIVER. IN ADDITION A FLOOD WARNING (FLWBOX) CONTINUES FOR THE
CONNECTICUT RIVER AT MIDDLETOWN WHERE CURRENT FORECAST INDICATES
MODERATE FLOODING POSSIBLE BY SUNDAY NIGHT.

ELSEWHERE CLOSELY EXAMINING THE SMALLER RIVERS AND STREAMS IN
FRANKLIN...HAMPSHIRE...CHESHIRE AND HILLSBOROUGH COUNTIES WHICH
HAVE REMAINED NEARLY STEADY SINCE EARLY YESTERDAY EVENING. ALSO
MONITORING THE MERRIMACK RIVER AT GOFFS FALLS. LOWER THAN EXPECTED
QPF AMOUNTS COULD ALLOW THE ACTUAL STAGE TO FALL SHORT OF FLOOD...BUT
WILL CONTINUE TO MONITOR THIS RIVER DUE TO SNOWMELT UPSTREAM.

IN LONGER TERM...NO SIGNIFICANT RAIN IS FORESEEN THROUGH THE WEEK.
HOWEVER...WARMER TEMPS WED THROUGH FRI MAY REACCELERATE SNOW MELT
ACROSS NORTHERN NEW ENGLAND. CT RIVER MAY BE VERY SLOW TO DROP BACK
BELOW FLOOD STAGE AT HARTFORD AND MIDDLETOWN THIS COMING WEEK.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 AM EDT SUNDAY
     FOR ANZ254-255.

&&

SYNOPSIS...STRAUSS/THOMPSON
NEAR TERM...JWD
SHORT TERM...STRAUSS
LONG TERM...THOMPSON
AVIATION...STRAUSS/THOMPSON
MARINE...STRAUSS/THOMPSON
HYDROLOGY...STRAUSS/THOMPSON
Hazardous weather outlook, Apr 12, 3:51 AM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
451 AM EDT SAT APR 12 2008

CTZ004-MAZ004>007-012>024-026-NHZ012-015-RIZ001>008-130900-
WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
451 AM EDT SAT APR 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

SHOWERS...SOME HEAVY...WILL FALL ACROSS SOUTHERN NEW ENGLAND THROUGH
ABOUT 8 AM. THERE WILL BE SCATTERED THUNDERSTORMS...AND A FEW MAY
CONTAIN STRONG WIND GUSTS THIS MORNING. A FEW SMALL STREAMS MAY RISE
RAPIDLY THIS MORNING...BUT WIDESPREAD FLOODING IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE THAT AN OCEAN STORM COULD PASS CLOSE ENOUGH
TO NEW ENGLAND TO CAUSE GUSTY NORTHEAST WINDS ACROSS THE CAPE AND
ISLANDS LATE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF THE THUNDERSTORMS IN NEW YORK
STATE STRENGTHEN AS THEY MOVE THROUGH SOUTHERN NEW ENGLAND THIS MORNING.

ANZ230>237-250-254-255-130900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
451 AM EDT SAT APR 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WILL PERSIST ALONG THE SOUTH COASTAL AREA UNTIL ABOUT MID MORNING.
SCATTERED THUNDERSTORMS WILL AFFECT THE COASTAL WATERS UNTIL 8 OR 9
AM THIS MORNING. ONE OR TWO THUNDERSTORMS MAY CONTAIN STRONG WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

INCREASING NORTHEAST WINDS AND BUILDING SEAS MAY AFFECT THE COASTAL
WATERS THURSDAY INTO FRIDAY...ESPECIALLY THOSE WATERS SOUTH AND EAST
OF NANTUCKET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

CTZ002-003-MAZ002-003-008>011-NHZ011-130900-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-CHESHIRE NH-
451 AM EDT SAT APR 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR MUCH OF THE CONNECTICUT RIVER
IN MASSACHUSETTS AND CONNECTICUT DUE TO A COMBINATION OF SNOW MELT
AND RAIN.

A FEW THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS THIS MORNING UNTIL
AROUND 8 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LOWER PORTION OF THE CONNECTICUT RIVER WILL LIKELY REMAIN ABOVE
FLOOD STAGE FOR MUCH OF THE COMING WEEK. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED FOR THE PERIOD SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING IF THE STORMS IN NEW
YORK STATE STRENGTHEN AS THEY MOVE ACROSS SOUTHERN NEW ENGLAND.

THOMPSON

In the hours before

Special weather statement, Apr 12, 5:10 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
610 AM EDT SAT APR 12 2008

CTZ002>004-121100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-
610 AM EDT SAT APR 12 2008

AT 604 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH OVER NEW BRITAIN...MOVING EAST AT 65 MPH.

THE THUNDERSTORM WILL BE NEAR...ANDOVER AND BOLTON BY 620 AM EDT...
COVENTRY AND STORRS BY 630 AM EDT...CHAPLIN AND HAMPTON BY 640 AM
EDT...KILLINGLY AND DANIELSON BY 650 AM EDT.

THOMPSON
Special weather statement, Apr 12, 5:53 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
653 AM EDT SAT APR 12 2008

RIZ003>007-121145-
BRISTOL RI-EASTERN KENT RI-NEWPORT RI-WASHINGTON RI-WESTERN KENT RI-
653 AM EDT SAT APR 12 2008

AT 646 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL 19 MILES WEST OF HOPKINTON
MOVING EAST AT 78 MPH.

THE THUNDERSTORM WILL BE NEAR...HOPKINTON BY 700 AM EDT...RICHMOND
AND EXETER BY 710 AM EDT...PRUDENCE ISLAND AND 6 MILES NORTH OF
NEWPORT BY 720 AM EDT.

DUNHAM

The radar

The Boston radar (KBOX), 96 km away, was scanning. The volume nearest the first event began at 12:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barnstable

When
April 12, 7:20 AM EST
Where
Barnstable County, Orleans
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.780, -70.000

Penny sized hail fell near Rock Harbor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88317.